Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 308, NWS Wichita, KS

September 21, 2001Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 21, 2001, 12:12 AM CDT for Cowley County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 21, 2001, 12:12 AM CDT (05:12 UTC)
Expired
Sep 21, 2001, 1:15 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cowley County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 12:15 AM CDTHail 1Kellogg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS53 KICT 210512
SVRICT
KSC035-210615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT FRI SEP 21 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 115 AM CDT.

* AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OXFORD...OR ABOUT 15 MILES NORTHWEST OF
  ARKANSAS CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR WINFIELD AROUND 1240 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 115 AM CDT.

LAT...LON 3730 9715 3720 9715 3708 9690 3725 9683

/HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:25 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 20, 9:25 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT THU SEP 20 2001

DESPITE STRONG INSTABILITY ACROSS THE FORECAST AREA TODAY...SVR TSRA
DID NOT FORM. APPEARS WE WERE CAUGHT BETWEEN TWO SHORTWAVES...THE
FIRST ACROSS THE GREAT LAKES AND THE SECOND IN NEW MEXICO PER WATER
VAPOR SAT PIX. SFC BOUNDARY STILL ALONG A LYONS TO MCPHERSON LINE AT
02Z...SO WILL KEEP PCPN CHANCES FROM LYONS TO COTTONWOOD FALLS AND
POINTS SOUTH. LAPS DATA STILL INDICATED GOOD ELEVATED INSTABILITY
SOUTH OF THE SFC BOUNDARY...AND LATEST ETA RUN KEEPS THIS ELEVATED
AXIS OF INSTABILITY ACROSS SC/SE ZONES THROUGH 12Z FRIDAY. WOULD
EXPECT PCPN CHANCES TO DIMINISH AFTER MIDNIGHT AS THETA-E
ADVECTION/WAA DIMINISH. OTHERWISE...WILL BUMP UP LOWS IN ICT ZONES
AS FRONT NOT PROGGED TO PUSH THROUGH ICT UNTIL VERY LATE TONIGHT.

HYSELL

.ICT...NONE.

In the hours before

Special weather statement, Sep 20, 7:44 PM CDT, 4 hours 28 minutes before
KSZ050>053-067>072-082-083-091>096-098>100-210115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORM WATCH NUMBER 747 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 747...IN EFFECT FOR
SOUTHEAST...SOUTH CENTRAL AND A SMALL PORTION OF CENTRAL
KANSAS...HAS BEEN CANCELLED. WHILE WIDELY SCATTERED THUNDERSTORMS
ARE STILL POSSIBLE TONIGHT...THE THREAT FOR WIDESPREAD SEVERE
WEATHER HAS DIMINISHED.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:28 PM CDTSevere Thunderstorm WarningICTSumner62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.